Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 50, NWS Paducah, KY

July 8, 2016Calloway County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 8, 2016, 6:39 PM CDT for Calloway County, Kentucky. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2016, 6:39 PM CDT (23:39 UTC)
Expired
Jul 8, 2016, 8:30 PM CDT
In force
111 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Calloway County, KY

The radar

The Paducah radar (KPAH), 71 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2067 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WGUS53 KPAH 082339
FFWPAH
KYC035-090130-
/O.NEW.KPAH.FF.W.0050.160708T2339Z-160709T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
639 PM CDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY...

* UNTIL 830 PM CDT

* AT 634 PM CDT...DOPPLER RADAR INDICATES RAINFALL ESTIMATES NEARING
  3 INCHES ASSOCIATED WITH THE THUNDERSTORMS MOVING THROUGH PORTIONS
  OF WEST KENTUCKY. WITH THE GROUND ALREADY SATURATED FROM STORMS
  OVER THE PAST FEW DAYS, FLASH FLOODING IN PORTIONS OF THE COUNTY
  IS LIKELY. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MURRAY...HAZEL...KIRKSEY...NEW CONCORD...
  HARRIS GROVE AND CROSSLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST
FLOOD DEATHS OCCUR IN VEHICLES. PLEASE REPORT FLOODING TO YOUR LOCAL
LAW ENFORCEMENT AGENCY WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3650 8849 3675 8849 3675 8811 3670 8808
      3661 8804 3654 8803 3650 8805

$$

SMITTY
1 follow-up statement
850 
WGUS73 KPAH 090106
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
806 PM CDT FRI JUL 8 2016

KYC035-090130-
/O.CON.KPAH.FF.W.0050.000000T0000Z-160709T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALLOWAY KY-
806 PM CDT FRI JUL 8 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
CALLOWAY COUNTY...

AT 804 PM CDT...DOPPLER RADAR HOURLY RAINFALL RATES ARE BETWEEN
THREE QUARTER TO ONE INCH ACROSS THE COUNTY. ALTHOUGH MOST OF THE
HEAVIER RAINS HAVE MOVED OFF TO THE EAST, RUNOFF CONDITIONS ARE
LIKELY TO CONTINUE FOR A SHORT PERIOD OF TIME.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MURRAY...HAZEL...KIRKSEY...NEW CONCORD...HARRIS GROVE AND CROSSLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST
FLOOD DEATHS OCCUR IN VEHICLES. PLEASE REPORT FLOODING TO YOUR LOCAL
LAW ENFORCEMENT AGENCY WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3650 8849 3675 8849 3675 8811 3670 8808
      3661 8804 3654 8803 3650 8805

$$

SMITTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:13 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 8, 3:13 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
313 PM CDT FRI JUL 8 2016

.SHORT TERM...(Tonight through Sunday night)
Issued at 313 PM CDT Fri Jul 8 2016

MCV moving across southern MO driving next batch of convection
slated to affect the area this afternoon and evening, mainly the
southern 1/3 to southern 1/2. Airmass very unstable over SEMO, and
destabilizing elsewhere with modest recovery behind this morning's
MCV. Will continue with higher PoPs south, lower north for
convection through the evening, with SVR possible SEMO into far
west KY (see latest SVR watch). Will lower PoPs from north to
south overnight. Will also allow the Flash Flood Watch to continue
with the chance of convection increasing through the evening.

For Saturday through Sunday...Best PoPs will be over the SSW 1/3
to 1/2 of the area. Generally followed a blend of the NAM and
ECMWF for best chance PoPs. Will use persistence for temps as
latest MOS and raw model output line up with existing numbers.

.LONG TERM...(Monday through Friday)
Issued at 313 PM CDT Fri Jul 8 2016

The frontal boundary that will linger to our south through the
weekend will lift northeast across the region Monday into Tuesday.
This will give us some diurnally driven convection Monday and
Tuesday, with a lull Monday night with the loss of heating.  By
Tuesday night, the front will be to our northeast, so just a few
showers and thunderstorms may linger in southwest Indiana.

Temperatures will rebound back to seasonal readings behind the
front, and dew points will creep back upward through mid week. This
will lead to heat indices climbing back to around 100 degrees by
Tuesday and especially Wednesday.

Models differ quite a bit on timing of an approaching cold front mid
week.  GFS has an upper level trof moving across the region Tuesday
into Wednesday, and then has the cold front moving toward the region
faster than the ECMWF and Canadian.  In any case, with a hot and
muggy air mass in place across the region,  shower and thunderstorm
chances will gradually increase for mid to late week.  Kept
possibilities in the chance category through the end of the extended
due to timing uncertainties.

&&

.AVIATION...
Issued at 313 PM CDT Fri Jul 8 2016

Scattered shra/tstms are possible late this afternoon into this
evening, with brief MVFR conditions possible with tstm activity.
After mid evening, VFR conditions are expected.  Winds will be west
to northwest at 7 to 12 kts with a few higher gusts through 02z,
then become light.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch until 11 PM CDT this evening for ILZ089-090-
     094.

MO...None.
IN...None.
KY...Flash Flood Watch until 11 PM CDT this evening for KYZ005>013-
     016-017-021-022.

&&
Hazardous weather outlook, Jul 8, 4:16 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT FRI JUL 8 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
416 PM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS
AFTERNOON...MAINLY ACROSS SOUTHEAST MISSOURI AND THE FAR WESTERN TIP
OF KENTUCKY. DAMAGING WINDS THE PRIMARY SEVERE WEATHER HAZARD.
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH ANY STORMS TODAY ACROSS
THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONTINUING DAILY STORM CHANCES EXIST. HEAVY RAIN AND LIGHTNING
WILL BE THE PRIMARY STORM HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED THIS ACROSS SOUTHEAST MISSOURI
THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Local storm report, Jul 8, 6:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
623 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     BARDWELL                36.87N 89.01W
07/08/2016  E60 MPH          CARLISLE           KY   PUBLIC

&&

SMITTY
Local storm report, Jul 8, 6:30 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     BARDWELL                36.87N 89.01W
07/08/2016  E70 MPH          CARLISLE           KY   PUBLIC

&&

SMITTY
Local storm report, Jul 8, 6:33 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
633 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND DMG     BLANDVILLE              36.94N 88.96W
07/08/2016                   BALLARD            KY   EMERGENCY MNGR

            UPROOT TREE BLOCKING HIGHWAY 121 NEAR THE BALLARD
            CARLISLE COUNTY LINE.

&&

SMITTY
Local storm report, Jul 8, 6:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
635 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     WINGO                   36.64N 88.74W
07/08/2016                   GRAVES             KY   TRAINED SPOTTER

            PORTION OF LARGE TREE BLOWN ONTO RESIDENCE PROPERTY.

&&

SMITTY
Local storm report, Jul 8, 6:36 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
636 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     WINGO                   36.64N 88.74W
07/08/2016                   GRAVES             KY   PUBLIC

            PORTION OF LARGE TREE BLOWN ONTO RESIDENCE PROPERTY.

&&

SMITTY
Special weather statement, Jul 8, 6:38 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
638 PM CDT FRI JUL 8 2016

ILZ088>090-092>094-KYZ001>009-090045-
UNION-JOHNSON-POPE-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
INCLUDING THE CITIES OF...JONESBORO...VIENNA...GOLCONDA...CAIRO...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SYMSONIA...LOWES...SMITHLAND...
BENTON...HARRIS GROVE...KIRKSEY...MURRAY...NEW CONCORD
638 PM CDT FRI JUL 8 2016

AT 638 PM...STRONG THUNDERSTORMS CONTINUED TO AFFECT FAR WESTERN
KENTUCKY FROM NEAR LA CENTER OVER TO PADUCAH THEN SOUTH TO THE
MAYFIELD AND WINGO AREA. THE STORMS WILL CONTINUE TO MOVE TO THE
EAST AROUND 45 MPH. A LARGE AREA OF 35 TO 50 MPH WINDS WILL BE
POSSIBLE WITH THE STORMS AS THEY MOVE ACROSS FAR WESTERN KENTUCKY
THROUGH 715 PM. SOME OF THE STORMS HAVE BEEN SEVERE...SO CONTINUE
TO MONITOR THE SITUATION CLOSELY AND LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS. THE STORMS ARE MOVING TOWARD LIVINGSTON...
MARSHALL AND CALLOWAY COUNTIES.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:36 AM CDTFlash Flood WatchPAHCaldwell, Calloway, Christian, Crittenden, Graves, Hopkins and 7 more19 hr
Jul 8, 5:47 AM CDTSpecial Weather StatementPAHBallard, McCracken58 min
Jul 8, 7:05 AM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Hopkins, McLean, Webster115 min
Jul 8, 8:06 AM CDTSevere Thunderstorm WarningPAHDaviess24 min
Jul 8, 8:28 AM CDTAreal Flood AdvisoryPAHDaviess2 hr
Jul 8, 9:38 AM CDTRiver Flood WarningPAHMcLean, Webster5 days
Jul 8, 10:05 AM CDTSevere Thunderstorm WarningPAHCaldwell, Lyon40 min
Jul 8, 5:49 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Hickman26 min
Jul 8, 6:08 PM CDTSevere Thunderstorm WarningPAHCarlisle, Graves52 min
Jul 8, 6:11 PM CDTFlash Flood WarningPAHBallard, Carlisle, Graves, McCracken, Marshall3 hr
Jul 8, 6:11 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, McCracken34 min
Jul 8, 6:27 PM CDTSevere Thunderstorm WarningPAHGraves21 min
Jul 8, 6:39 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall36 min
Jul 8, 6:54 PM CDTSevere Thunderstorm WarningPAHCalloway, Marshall, Trigg51 min

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.